Last week's first dose of Taxol was both more and less than what I anticipated. The side effects are more; the dose itself, not so bad. No nausea, fatigue only as it relates to lack of sleep. Hair loss will occur (again! three times since April) in a few weeks.
Taxol is given with steroids twice on the day before treatment, three times the day of and again twice the day after treatment. That meant three nights of limited sleep for me, even with Ambien and lorazepam (Ativan) to help. I think I averaged four or five hours each night on Monday, Tuesday and Wednesday nights.
On Thursday night I figured I'd better try to sleep without medical aids. That didn't last too long. A bit of lorazepam at 2 AM helped me get the same four or so hours of rest. Friday and Saturday nights were repeats, minus the lorazepam because I really am extremely stubborn. I still felt as though I hardly slept and spending an extra hour or two in bed after 7 AM barely helped me function. Today it all starts over again, as I am scheduled for treatment tomorrow and have already taken today's first dose of steroids this morning.
I believe the acupuncture was beginning to help with the neuropathy in my feet. How could I tell? Because by Friday afternoon, my feet felt just like they had after my last Abraxane treatment -- painfully tender, pins-and-needles all the time with no relief. Saturday was better until the evening when the discomfort bothered me greatly. And I awoke this morning with the same feeling as on Friday afternoon, even after being off my feet for 8+ hours in bed. It's acutely uncomfortable for me to stand or walk. Even sitting or lying down brings no relief.
I expect to bring all this to Dr G's attention asap. Perhaps tomorrow, since he is on call and with few other patients in the way I may be able to speak with him directly or at our next appointment in a week.
In the meantime I am worried that if one dose of Taxol caused this much discomfort, the second dose will keep me housebound. Plus, of course, the lack of sleep that I anticipate having to go through this week. That may make for two straight weeks of poor and limited sleep at night, leading me to suspect that Taxol, even if effective, may not be tolerable.